Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
PSNet Original Content
Commonly Searched Resource Types
Additional Filters
All Resource Types
Origin/Sponsor
1 - 20 of 125

A 34-year-old morbidly obese man was placed under general anesthesia to treat a pilonidal abscess. Upon initial evaluation by an anesthesiologist, he was found to have a short thick neck, suggesting that endotracheal intubation might be difficult. A fellow anesthetist suggested use of video-laryngoscopy equipment, but the attending anesthesiologist rejected the suggestion. A first-year resident attempted to intubate the patient but failed.

A 65-year-old man with a history of type 2 diabetes mellitus, hypertension, and coronary artery disease was transferred from a Level III trauma center to a Level I trauma center with lower extremity paralysis after a ground level fall complicated by a 9-cm abdominal aortic aneurysm and cervical spinal cord injury. Post transfer, the patient was noted to have rapidly progressive ascending paralysis. Magnetic resonance imaging (MRI) revealed severe spinal stenosis involving C3-4 and post-traumatic cord edema/contusion involving C6-7.

A 24-year-old woman with type 1 diabetes presented to the emergency department with worsening abdominal pain, nausea, and vomiting. Her last dose of insulin was one day prior to presentation. She stopped taking insulin because she was not tolerating any oral intake. The admitting team managed her diabetes with subcutaneous insulin but thought the patient did not meet criteria for diabetic ketoacidosis (DKA), but after three inpatient days with persistent hyperglycemia, blurred vision, and altered mental status, a consulting endocrinologist diagnosed DKA.

A pregnant patient was admitted for scheduled Cesarean delivery, before being tested according to a universal inpatient screening protocol for SARS-CoV-2. During surgery, the patient developed a fever and required oxygen supplementation. Due to suspicion for COVID-19, a specimen obtained via nasopharyngeal swab was sent to a commercial laboratory for reverse transcriptase polymerase chain reaction (RT-PCR) testing.

A 93-year-old man on warfarin with chronic heart failure, atrial fibrillation, and a ventricular assist device (VAD) was admitted to the hospital upon referral from the VAD team due to an elevated internal normalized ratio (INR) of 13.4. During medication review, the hospital team found that his prescribed warfarin dose was 4 mg daily on Mondays and Fridays and 3 mg daily on all other days of the week; this prescription was filled with 1 mg tablets. However, his medication list also included an old prescription for 5 mg tablets.

A 55-year-old man undergoing chemotherapy for acute myeloid leukemia was admitted to the hospital with a fever, neutropenia, and thrombocytopenia but physical examination did not reveal a focal site of infection. Blood and urine cultures were obtained, and he was started on IV antibiotics. His fever persisted and the cross-covering physician, following sign-out instructions from the primary team, requested repeat blood cultures but did not evaluate the patient in person.

A 65-year-old man with metastatic cancer and past medical history of schizophrenia, developmental delay, and COPD was admitted to the hospital with a spinal fracture. He experienced postoperative complications and continued to require intermittent oxygen and BIPAP in the intensive care unit (ICU) to maintain oxygenation. Upon consultation with the palliative care team about goals of care, the patient with telephonic support of his long time caregiver, expressed his wish to go home and the palliative care team, discharge planner, and social services coordinated plans for transfer home. Altho

 A 3-month-old male infant, born at 26 weeks’ gestation with a history of bowel resection and anastomosis due to necrotizing enterocolitis, was readmitted for abdominal distension and constipation. He was transferred to the pediatric intensive care unit (PICU) for management of severe sepsis and an urgent exploratory laparotomy was scheduled for suspected obstruction. The PICU team determined that the patient was stable for brief transport from the PICU to the operating room (OR).

A 58-year-old female receiving treatment for transformed lymphoma was admitted to the intensive care unit (ICU) with E. coli bacteremia and colitis secondary to neutropenia, and ongoing hiccups lasting more than 48 hours. She was prescribed thioridazine 10 mg twice daily for the hiccups and received four doses without resolution; the dose was then increased to 15 mg and again to 25 mg without resolution.

A 73-year-old female underwent a craniotomy and aneurysm clipping to resolve a subarachnoid hemorrhage due to a ruptured aneurysm. The neurosurgery resident confirmed the presence of neuromonitoring with the Operating Room (OR) front desk but the neuromonitoring technician never arrived and the surgeon – who arrived after the pre-op huddle – decided to proceed with the procedure in their absence. Although no problems were identified during surgery, the patient emerged from anesthesia with left-sided paralysis, and post-op imaging showed evidence of a new stroke.

A 40-year-old man with multiple comorbidities, including severe aortic stenosis, was admitted for a pathologic pelvic fracture (secondary to osteoporosis) after a fall. During the hospitalization, efforts at mobilization led to a second fracture of the left femoral neck The case describes deviations in the plan for management of anesthesia and postoperative care which ultimately contributed to the patient’s death.

A 28-year-old woman arrived at the Emergency Department (ED) with back pain, bloody vaginal discharge, and reported she had had a positive home pregnancy test but had not received any prenatal care and was unsure of her expected due date. The ED intern evaluating the patient did not suspect active labor and the radiologist remotely reviewing the pelvic ultrasound mistakenly identified the fetal head as a “pelvic mass.” Four hours later, the consulting OB/GYN physician recognized that the patient was in her third trimester and in active labor.

A 55-year old woman became unarousable with low oxygen saturation as a result of multiple intravenous benzodiazepine doses given overnight. The benzodiazepine was ordered following a seizure in the intensive care unit (ICU) and was not revised or discontinued upon transfer to the floor; several doses were given for different indications - anxiety and insomnia.
After undergoing a complete atrioventricular canal defect repair, an infant with trisomy 21 was transferred to the pediatric intensive care unit (PICU) and total parenteral nutrition (TPN) was ordered due to low cardiac output. When the TPN order expired, it was not reordered in time for cross-checking by the dietician and pediatric pharmacist and the replacement TPN order was mistakenly entered to include sodium chloride 77 mEq/100 mL, a ten-fold higher concentration than intended.
A 55-year old man was admitted to the hospital for pneumonia requiring intravenous antibiotics. After three intravenous lines infiltrated, the attending physician on call gave a verbal order to have a percutaneous intravenous central venous catheter placed by interventional radiology the next morning. However, the nurse on duty incorrectly entered an order for a tunneled dialysis catheter, and the radiologist then inserted the wrong type of catheter. The commentary explores safety issues with verbal orders and interventional radiology procedures.
A 54-year old women with chronic obstructive pulmonary disease was admitted for chronic respiratory failure. Due to severe hypoxemia, she was intubated, mechanically ventilated and required extracorporeal membrane oxygenation (ECMO). During the hospitalization, she developed clotting problems, which necessitated transfer to the operating room to change one of the ECMO components. On the way back to the intensive care unit, a piece of equipment became snagged on the elevator door and the system alarmed.